Hail, Kit Carson
- When
- July 21, 6:10 PM MST to 6:20 PM MST
- Where
- Kit Carson County, 11.75 mi N of Flagler
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.470, -103.070
A lone thunderstorm developed during the evening in Kit Carson County and moved slowly southeast. One quarter size hail report was received from the public.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A lone thunderstorm developed during the evening in Kit Carson County and moved slowly southeast. One quarter size hail report was received from the public.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 21, 4:35 PM MST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 535 PM MDT SUN JUL 21 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 200 PM MDT SUN JUL 21 2013 RISING HEIGHTS ASSOCIATED WITH THE RIDGE BUILDING ACROSS THE ROCKIES WILL RESULT IN LITTLE IF ANY THUNDERSTORM DEVELOPMENT TODAY. ONLY HOPE WILL BE TIED TO HEATING ON THE HIGHER COLORADO TERRAIN AND A STORM MIGRATING FAR ENOUGH EAST BEFORE DISSIPATING AFTER SUNSET. OVERNIGHT...MIGHT SEE SOME PATCHY FOG DEVELOP AGAIN IN THE NORTHEAST CORNER AROUND MCCOOK WHERE SOUTHEASTERLY WINDS WILL KEEP DEW POINTS HIGH...ELSEWHERE LIGHT DOWNSLOPING WINDS SHOULD PREVENT FOG DEVELOPMENT. MONDAY...LITTLE SYNOPTIC CHANGE ALOFT WITH THE UPPER RIDGE EXTENDING EASTWARD OVER THE CENTRAL PLAINS. HOWEVER...THE LEE TROUGH AT THE SURFACE WILL MOVE INTO THE SOUTHEAST PART OF THE FORECAST AREA...ROUGHLY HILL CITY TO LEOTI...AND MAY INITIATE A FEW AFTERNOON/EVENING THUNDERSTORMS WHICH WILL MOVE SOUTHEAST. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 229 PM MDT SUN JUL 21 2013 MONDAY NIGHT-WEDNESDAY...H5 RIDGE WILL GRADUALLY AMPLIFY ACROSS THE NORTHERN ROCKIES...WHILE CWA REMAINS ON THE EASTERN PERIPHERY OF THE RIDGE. FORECAST TDS...AS WELL AS PRECIPITABLE WATER VALUES INDICATE AIR MASS WILL REMAIN FAIRLY HUMID THROUGH THE PERIOD DESPITE UPSTREAM RIDGE AXIS. PRIOR TO WEDNESDAY...CANNOT RULE OUT A FEW THUNDERSTORMS DURING THE AFTER NOON AND EVENING HOURS...BUT WITH STRONG CINH AND WEAK LARGE SCALE FORCING DO NOT THINK MUCH MORE THAN A 20 POP IS WARRANTED AT THIS POINT. BY WEDNESDAY CINH WEAKENS AS MORE ORGANIZED SHORT WAVE TROUGH MOVES OVER RIDGE AXIS AND INTO COLORADO. WILL PROBABLY SEE BEST CHANCE FOR PRECIP IN THE LATE AFTERNOON AND INTO THE EVENING HOURS. OTHERWISE...EXPECT HUMID AIR MASS TO SUPPORT AT LEAST PATCHY FOG IN SOME AREAS EACH MORNING. IN THE EXTENDED...MEDIUM RANGE MODELS BEGIN TO DIVERGE FAIRLY QUICKLY WITH RESPECT TO SHORT WAVE TROUGH MOVING ACROSS THE AREA WITH ECMWF MAINTAINING A MUCH STRONGER TROUGH THAN OTHER MODELS. FOR THE TIME BEING...THINK FOLLOWING CONSENSUS IS BEST BET FOR THE PERIOD WITH CWA REMAINING IN NORTHWEST FLOW WITH SEVERAL CHANCES FOR PRECIPITATION THROUGH THE PERIOD. BEST CHANCES LOOK TO BE WEDNESDAY NIGHT AND THURSDAY WITH SLOW MOVING SHORT WAVE TROUGH CROSSING THE AREA. WITH SEVERAL ROUNDS OF PRECIPITATION/CLOUD COVER/REMNANT OUTFLOW BOUNDARIES THINK KEEPING TEMPS ON THE COOLER SIDE OF DATA WARRANTED AT THIS POINT IN TIME. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 533 PM MDT SUN JUL 21 2013 THE MAIN STORY FOR THE TAF PERIOD IS THE WEAK FRONTAL PASSAGE THAT WILL SHIFT WIND DIRECTION. SOME GUSTY WINDS ARE LIKELY AS THE FRONT PASSES IN THE MORNING FOR KGLD. THE FRONTAL PASSAGE WILL AFFECT KMCK LATER IN THE TAF PERIOD...WITH WINDS CHANGING FROM SOUTHEAST TO NORTHEAST. SOME PATCHY FOG COULD DEVELOP IN THE VICINITY OF THE TERMINALS TOWARDS SUNRISE WITH CLEARING SKIES AND APPROACHING FRONT...BUT NOT MENTIONED IN THE TAFS AT THIS TIME. OTHERWISE...CEILING HEIGHTS AND VISIBILITIES ARE EXPECTED TO BE VFR THROUGHOUT THE PERIOD FOR BOTH TAF SITES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JRM AVIATION...MK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 615 PM MDT SUN JUL 21 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 615 PM MDT SUN JUL 21 2013 /715 PM CDT SUN JUL 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT A FEW THUNDERSTORMS WILL MOVE ACROSS EASTERN COLORADO THROUGH 9 PM MDT. SOME STORMS WILL PRODUCE HAIL AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS EASTERN COLORADO. MENTZER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT SUN JUL 21 2013
COZ091-220045-
KIT CARSON COUNTY-
622 PM MDT SUN JUL 21 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THURMAN TO 7 MILES
NORTHWEST OF SEIBERT...MOVING SOUTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. RAINFALL RATES UP TO ONE HALF OF AN INCH PER HOUR WILL
ALSO BE POSSIBLE WITH THESE STORMS.
&&
LAT...LON 3920 10316 3956 10316 3957 10315 3957 10257
3905 10243 3904 10317 3912 10317
TIME...MOT...LOC 0021Z 324DEG 17KT 3959 10314 3938 10291
ROBINSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT SUN JUL 21 2013
COZ091-220115-
KIT CARSON COUNTY-
652 PM MDT SUN JUL 21 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 8 MILES NORTH OF FLAGLER...MOVING SOUTHEAST AT
25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. RAINFALL RATES UP TO ONE HALF INCH PER HOUR ARE ALSO
POSSIBLE WITH THESE THUNDERSTORMS.
&&
LAT...LON 3956 10316 3957 10315 3958 10295 3957 10271
3905 10237 3904 10317
TIME...MOT...LOC 0051Z 121DEG 14KT 3941 10303
ROBINSONThe Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 01:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454784.